EDWARDS LIFESCIENCES EDWARDS LIFESCIENCES SAPIEN 3 ULTRA RESILIA TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Back to Search Results |
| Model Number |
9755RSL26A |
| Medical Device Problem Codes |
Adverse Event Without Identified Device or Use Problem (2993); Patient Device Interaction Problem (4001)
| Health Effect - Clinical Codes |
Hematoma (1884); Perforation of Vessels (2135); Heart Block (4444)
| Date of Event |
03/06/2026
Type of Reportable Event
Death
Event or Problem Description
As reported by patient support they received a call from a care advocate and the patient had a transfemoral transcatheter aortic valve replacement (tavr) with a 26mm sapien 3 ultra resilia valve.However, due to complications with bleeding from their femoral artery a stent was reportedly placed to stop the bleeding, but the patient was not recovering well and two days later it was decided to place the patient on hospice.The following day they were transferred to hospice where that evening they expired.Medical records were received and reviewed; the patient had a hematoma with computed tomography angiography (cta) showing hematoma and active extravasation.Vascular surgery consulted and taken to or where stent placed to right external iliac artery.Received 3 units packed red blood cells (prbcs).Received iv fluids and echocardiogram that revealed left ventricular ejection fraction less than 15%.The patient was hypotensive requiring triple pressor therapy and high-flow nasal cannula.Palliative care was consulted and the decision was made by the patient and their family to pursue medical orders for life-sustaining treatment (molst) b code status with comfort measures only.On day one after the implantation of the valve ct of the abdomen/pelvis showed acute right retroperitoneal hematoma with extravasation of contrast material centered along the proximal aspect of the right external iliac arterial stent.There were bilateral, loculated pleural effusions, right greater than left with associated compressive atelectasis.There were a small hiatal hernia and an anasarca.The operative note angioplasty and stenting stated the patient underwent a transcatheter aortic valve placement earlier today.At the completion of the procedure, there was bleeding noted from the right groin.This was treated with placement of covered stents in the right iliofemoral system with resolution of the groin bleeding.Subsequently, the patient developed evidence of retroperitoneal hematoma.Ct angiogram shows active extravasation from above the stents and not in the groin.She was then brought to the operating room urgently for angiography and treatment of a presumed iliac artery injury on the right side.The patient presented with severe aortic stenosis.Under anesthesia, the patient had a 26mm sapien 3 ultra resilia in the aortic position via right transfemoral approach.Due to paravalvular leak after valve deployment, the valve was post dilated with the 26mm commander delivery system balloon with addition of 1 extra ml of contrast.This led to resolution of the paravalvular leak.2 perclose sutures were deployed at primary arteriotomy site but there was persistent bleeding.A 14 fr non-edwards device was used but there was bleeding despite this device deployment.Contralateral access was used to obtain angiogram which revealed persistent bleeding at arteriotomy site.A non-edwards 9 mm x 5 cm covered stent was used to seal the arteriotomy but there appeared to be a type 1 endoleak.We deployed a second non-edwards 9 mm x 5 cm covered stent which successfully closed the arteriotomy site.Complete heart block was noted after the procedure, and a transvenous pacemaker was placed through the right internal jugular vein.
Additional Manufacturer Narrative
Per the instructions for use (ifu), cardiovascular injuries such as perforation or dissection of vessels are known potential risks or adverse events associated with the overall transcatheter valve replacement (tvr) procedure and may require intervention.According to the literature review, and as documented in a technical summary written by ew, vascular complications are a well-recognized complication of the transfemoral tvr procedure in this elderly population with multiple co-morbidities.Edwards has reviewed many reports, including screening data records and source documentation of vascular complications, and has found that the root cause is typically related to a combination of vessel size, tortuosity, and calcifications.Although the incidence is decreasing with smaller sheath/delivery system sizes and physician experience, there will continue to be cases in which vascular complications will occur.The training manuals instruct on procedural considerations for sheath insertion with regards to proper screening critical to reducing vascular complications.The training manual instructs the operator on proper sheath insertion and withdrawal techniques, including pre-dilating the vessel with the edwards dilators, as needed.It also notes that calcification may reduce lumen diameter and limit or prevent the transfemoral passage of the devices.The ifu contraindicates patients with ilio-femoral vessel characteristics that would preclude safe placement of sheaths such as severe obstructive calcification or severe tortuosity.Pre-procedure screening and assessment of the femoral/iliac artery internal diameters will enable the clinician to determine if the sapien valve (all models) can be delivered transfemorally.Assessment of location and amount of circumferential calcium will aid in determining areas of reduced vessel diameters.The operators are trained to measure minimum vessel diameter taking calcium into account.The training manual also lists the minimum recommended vessel size for each size device.Despite the best screening tools, a small percentage of patients will have femoral/iliac vessels that are not amenable to the trans-femoral approach or where increased resistance is encountered during insertion of devices.In many cases, the vessel minimum luminal diameter (mld) may be borderline or below the indicated size.In addition, significant calcification and/or tortuosity, not always appreciable on imaging, could be contributing factors to the event.The minimum required vessel diameter for an (14 fr sheath is 4.6 mm).Per the instructions for use (ifu), arrhythmias and conduction system defects which may or may not require a permanent pacemaker implantation are potential adverse events associated with balloon valvuloplasty, the use of local and/or general anesthesia, bioprosthetic heart valves, and the overall transcatheter valve replacement (tvr) procedure.According to the valve academic research consortium (varc) guidelines, the close anatomical relationship between the aortic valve complex and the branching atrioventricular bundle may explain these complications of the tvr procedure.According to the literature review, and as documented in ew clinical technical summary for complaints, conduction disturbances/ heart block, atrioventricular conduction disturbances after tvr are associated with many patient related and procedural related factors, including pre-operative comorbid status, the degree, and bulkiness of annular calcification, interventricular septal thickness, history of electrocardiogram abnormalities, the depth of prosthesis implantation, and the profile of the implanted prosthesis.Unlike conventional aortic valve replacement (avr), where there may be localized trauma due to decalcification of the annulus and suture placement in the proximity of the atrioventricular (av) node or the bundles, the transcatheter heart valve may cause conduction abnormalities through mechanical impingement of the conduction system by the prosthesis.The mechanisms of the development of heart block after tvr are well documented and described in the literature.It is also documented that pre-existing heart block is common in patients undergoing thv or surgical avr and another 4-6 % will develop postoperative heart block, potentially requiring a permanent pacemaker.In this case, there was no allegation or indication a product malfunction contributed to this adverse event.Investigation results suggest patient factors (patient age, diabetes mellitus, and medication non-adherence) caused or contributed to this event.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.The ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time at this time.
Additional Manufacturer Narrative
A supplemental mdr is being submitted to update the h11.Sections g6 and h2 in this section have been updated.Per the instructions for use (ifu), cardiovascular injury including hematoma, perforation or dissection of vessels, ventricle, atrium, septum, myocardium or valvular structures that may require intervention are known potential adverse events associated the overall transcatheter valve replacement (tvr) procedure and may require intervention.According to the device training manuals, risk factors for aortic dissection, cardiac/aortic hematoma, or annular rupture during the tvr procedure include significant valve over sizing, severely obliterated sinuses of valsalva, porcelain aorta and/or presence of bulky calcification, and narrow calcified sinotubular junction.In addition, advanced age, female gender, small body weight, and steroid dependency can also be contributing factors.The sapien transcatheter heart valve (all models) relies calcium to securely anchor in the landing zone.Despite this beneficial aspect of calcium, bulky calcium can increase the risk of calcific nodule displacement into the vasculature, which can lead to vascular injury.At times, the extent and distribution of calcium can impair ease of delivery of the valve, correct positioning of the valve, deployment of the valve, and procedural success.In this case, there was no allegation or indication that a product malfunction contributed to this adverse event.Investigation results suggest patient factors (patient age, diabetes mellitus, and medication non-adherence) caused or contributed to these events.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.The ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.